Florida, 2013

Damaging Wind in Florida, August 31, 2013

August 31, 2013 · NWS JAX · 2 events in 2 counties and zones

A surface front extended over NE Florida from the Gulf Coast region northeast toward Jacksonville. This feature combined with elevated moisture and instability fueled afternoon thunderstorms along the sea breezes and outflows.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface front extended over NE Florida from the Gulf Coast region northeast toward Jacksonville. This feature combined with elevated moisture and instability fueled afternoon thunderstorms along the sea breezes and outflows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 31, 1:07 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 31, 1:07 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
207 PM EDT SAT AUG 31 2013

.SHORT TERM...THROUGH TONIGHT...
SURFACE ANALYSIS INDICATES THE FRONTAL BOUNDARY IS DRIFTING
NORTHWARD AND IS ACROSS NORTH FLORIDA NEAR I-10 TO THE FL/GA STATE
LINE. SHOWERS/STORMS ARE DEVELOPING ALONG THE GULF COAST SEA
BREEZE AND ALSO OVER SE GA WEST OF I-95. LOW/MID LEVEL TROUGH AXIS
EXTENDS FROM THE NW GULF OF MEXICO TO JAX AND NE ALONG THE GA/SC
COAST. DEEP SOUTH TO SWLY FLOW SOUTH OF THE TROUGH AXIS IS PUSHING
SHOWERS/STORMS INTO OUR SOUTHERN SECTIONS. STORM MOTION OVER SE GA
IS SLOW AND ERRATIC BUT IN GENERAL THE ACTIVITY IS SPREADING W/NW.
HIGHEST RAINFALL TOTALS THUS FAR HAVE BEEN 1-2 INCHES IN SE GA. A
FEW STORMS MAY BECOME STRONG WITH GUSTY WINDS...BUT HEAVY RAINFALL
RESULTING FROM A SLOW MOVEMENT WILL BE THE PRIMARY CONCERN AGAIN.

STORM ACTIVITY WILL SUBSIDE IN COVERAGE AND INTENSITY OVER INLAND
AREAS AFTER SUNSET AND SHOULD END AROUND MIDNIGHT ONCE AGAIN.
STILL EXPECT SOME STRONG STORMS WITH LOCALLY HEAVY RAINFALL DURING
THE EARLY EVENING HOURS. PATCHY FOG WILL BE POSSIBLE ONCE AGAIN
TOWARDS SUNRISE WITH DENSE FOG POSSIBLE ESPECIALLY NORTH OF THE
FRONT WHICH WILL DRIFT INTO SE GA OVERNIGHT.

.SUNDAY THROUGH TUESDAY...WEAK UPPER TROUGHING WILL REMAIN OVER
THE AREA ON SUNDAY. SCATTERED P.M. CONVECTION WILL BE SLOW MOVING
AGAIN ON SUNDAY AS STEERING CURRENTS WILL REMAIN WEAK. LOCALLY
HEAVY RAINFALL WILL OCCUR DUE TO HIGH PWATS AND SLOW STORM MOTION.
ON MONDAY AND TUESDAY THE STORM MOTION WILL INCREASE FROM THE SW
AS NORTHERN STREAM UPPER TROUGH AMPLIFYS OVER THE EASTERN U.S.
GENERALLY HAVE HIGH END SCATTERED AFTERNOON/EVENING POPS EACH
DAY.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...WEAKNESS IN SUBTROPICAL
RIDGE WILL PERSIST OVER THE AREA THROUGH THE PERIOD. LIGHT WIND FIELDS
AND ADEQUATE MOISTURE/INSTABILTY WILL RESULT IN DIURNAL SEABREEZE
STORMS...MORE NUMEROUS OVER INLAND AREAS. POPS WILL BE NEAR CLIMO
WITH TEMPS AT OR SLIGHTLY ABOVE AVERAGE.

&&

.AVIATION...HAVE VCTS AT TERMINALS THIS AFTN UNTIL NEAR SUNSET.
HAVE INCLUDED MVFR CONDITIONS FOR PATCHY FOG LATE TONIGHT UNTIL
AFTER SUNRISE. OTHERWISE PREVAILING VFR CONDS ARE EXPECTED.

&&

.MARINE...RIDGE TO THE SOUTH WILL PRODUCE A SOUTH TO SOUTHWEST
FLOW THE NEXT SEVERAL DAYS. NOCTURNAL WIND SURGES MAY APPROACH
SCEC CONDITIONS OFFSHORE. SEAS WILL REMAIN 2 TO 3 FEET.

RIP CURRENTS: LOW RISK THIS WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  94  72  94 /  30  40  40  40
SSI  77  91  75  90 /  20  40  40  40
JAX  72  93  72  94 /  30  50  50  50
SGJ  74  91  73  92 /  30  50  50  30
GNV  71  92  71  93 /  30  50  40  30
OCF  71  93  71  94 /  30  50  30  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ZIBURA/TRABERT/MCALLISTER
Hazardous weather outlook, Aug 31, 12:54 PM EST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
154 PM EDT SAT AUG 31 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-011800-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
154 PM EDT SAT AUG 31 2013

...RIVER FLOOD WARNINGS IN EFFECT...

...LOCALLY HEAVY RAINFALL POSSIBLE IN SLOW MOVING SCATTERED
THUNDERSTORM ACTIVITY TODAY THROUGH LABOR DAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

FRONTAL BOUNDARY WILL REMAIN STATIONARY ACROSS NORTHEAST FLORIDA
TODAY AND WILL BE THE FOCUS FOR SCATTERED THUNDERSTORMS. SLOW AND
ERRATIC STORM MOTION WILL PROMOTE LOCALLY HEAVY RAINFALL IN EXCESS
OF 2 INCHES POSSIBLE IN A FEW SPOTS WHICH COULD CAUSE LOCALIZED
FLOODING AND AGGRAVATE ONGOING RIVER FLOODING CONCERNS. A FEW
STRONG STORMS ARE POSSIBLE WHICH WILL BE CAPABLE OF PRODUCING
GUSTY WINDS AND FREQUENT LIGHTNING STRIKES.

PATCHY DENSE FOG WILL BE POSSIBLE LATE TONIGHT...MAINLY ACROSS
INLAND SOUTHEAST GEORGIA. VISIBILITIES MAY DROP BELOW ONE HALF MILE
TOWARDS SUNRISE.

RIVER FLOODING WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE REGION.
PLEASE REFER TO RIVER FLOOD STATEMENTS AND WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE FRONTAL BOUNDARY WILL LIFT NORTH INTO SOUTHEAST GEORGIA AND
WILL REMAIN THE FOCUS FOR SCATTERED THUNDERSTORMS DURING THE
AFTERNOON AND EVENING HOURS. A SLOW NORTHEAST STORM MOTION WILL
CONTINUE TO PROMOTE LOCALLY HEAVY RAINFALL IN EXCESS OF 2 INCHES
POSSIBLE IN A FEW SPOTS WHICH COULD CAUSE LOCALIZED FLOODING AND
AGGRAVATE ONGOING RIVER FLOODING CONCERNS. A FEW STRONG STORMS ARE
POSSIBLE WHICH WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND
FREQUENT LIGHTNING STRIKES.

ANOTHER COLD FRONT WILL PUSH INTO THE REGION AND STALL BY THE
MID TO LATE PORTION OF NEXT WEEK WITH CONTINUED SCATTERED SHOWERS
AND STORMS WITH LOCALLY HEAVY RAINFALL POSSIBLE AND CONTINUED
RIVER FLOODING CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MT

In the hours before

Special weather statement, Aug 31, 1:16 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
216 PM EDT SAT AUG 31 2013

FLZ037-040-311845-
MARION-PUTNAM-
216 PM EDT SAT AUG 31 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN PUTNAM
AND NORTHEASTERN MARION COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 245 PM EDT...

AT 216 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CENTERED 4 MILES WEST OF SALT SPRINGS...MOVING
NORTHEAST AT 5 MPH. THESE THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SALT SPRINGS...FRUITLAND...LAKE DELANCY AND GEORGETOWN THROUGH 245 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2955 8187 2942 8160 2928 8174 2933 8192
TIME...MOT...LOC 1816Z 209DEG 6KT 2933 8180

TRABERT
Special weather statement, Aug 31, 1:48 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
248 PM EDT SAT AUG 31 2013

FLZ040-311930-
MARION-
248 PM EDT SAT AUG 31 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
MARION COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
330 PM EDT...

AT 249 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF FORT MCCOY...MOVING
NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND BURBANK...ANTHONY...FORT MCCOY...SALT SPRINGS AND HOG VALLEY
THROUGH 330 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2927 8215 2951 8191 2931 8167 2914 8169
TIME...MOT...LOC 1849Z 204DEG 14KT 2933 8193

ZIBURA
Special weather statement, Aug 31, 2:55 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
355 PM EDT SAT AUG 31 2013

FLZ036-037-040-312045-
ALACHUA-MARION-PUTNAM-
355 PM EDT SAT AUG 31 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
ALACHUA...WESTERN PUTNAM AND CENTRAL MARION COUNTIES FOR STRONG WINDS
AND EXCESSIVE LIGHTNING VALID UNTIL 445 PM EDT...

AT 355 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM MELROSE TO 3 MILES
NORTH OF REDDICK TO 12 MILES SOUTH OF FLEMINGTON...MOVING NORTHWEST
AT 5 TO 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND ROCHELLE...ORANGE HEIGHTS...NEWNANS LAKE...MICANOPY...
MELROSE...MCINTOSH...GROVE PARK...GAINESVILLE AIRPORT...FLEMINGTON
AND CROSS CREEK THROUGH 445 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2921 8240 2967 8241 2979 8220 2975 8206
      2973 8205 2972 8205 2972 8203 2974 8200
      2972 8194 2919 8233
TIME...MOT...LOC 1955Z 310DEG 5KT 2969 8203 2941 8217
          2923 8234

ZIBURA
Special weather statement, Aug 31, 3:14 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
414 PM EDT SAT AUG 31 2013

FLZ038-312045-
FLAGLER-
414 PM EDT SAT AUG 31 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
FLAGLER COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
445 PM EDT...

AT 414 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF FLAGLER BEACH...MOVING
NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND FLAGLER BEACH AND PALM COAST THROUGH 445 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2941 8116 2935 8115 2936 8122 2964 8131
      2966 8121 2943 8110
TIME...MOT...LOC 2014Z 207DEG 12KT 2947 8120

ZIBURA
Special weather statement, Aug 31, 3:22 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
422 PM EDT SAT AUG 31 2013

FLZ032-312100-
CLAY-
422 PM EDT SAT AUG 31 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN CLAY
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 500 PM
EDT...

AT 422 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF PENNEY FARMS...
MOVING NORTH AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND PENNEY FARMS...ASBURY LAKE...MIDDLEBURG...OAKLEAF
PLANTATION...LAKESIDE...DOCTORS INLET AND BELLAIR THROUGH 500 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3018 8203 3018 8174 2993 8175 2993 8197
TIME...MOT...LOC 2022Z 173DEG 7KT 3002 8186

ZIBURA

The radar

The Jacksonville radar (KJAX), 121 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Flagler

When
August 31, 3:40 PM EST
Where
Flagler County, 0.6 mi E of Palm Coast Town Center
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.490, -81.200

Four tents and audio equipment were damaged by thunderstorm winds at the Palm Coast Wine Festival. The cost of damage was unknown and estimated so the event could be included in StormData.

Funnel Cloud, Nassau

When
August 31, 4:45 PM EST
Where
Nassau County, 0.91 mi SW of Callahan
Reported by
Emergency Manager
Coordinates
30.560, -81.830

A funnel cloud was observed near U.S. Highway 1 near the Callahan fairgrounds and moved north.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472029, 472028.